Indian Journal of Dermatology
CORRESPONDENCE COLUMN
Year
: 2007  |  Volume : 52  |  Issue : 2  |  Page : 117--118

Idiopathic flagellate pigmentation


Gajanan P Pise, TP Vetrichevvel, Devinder Mohan Thappa 
 Department of Dermatology and STD, JIPMER, Pondicherry - 605 006, India

Correspondence Address:
Devinder Mohan Thappa
Department of Dermatology and STD, JIPMER, Pondicherry - 605 006
India




How to cite this article:
Pise GP, Vetrichevvel T P, Thappa DM. Idiopathic flagellate pigmentation.Indian J Dermatol 2007;52:117-118


How to cite this URL:
Pise GP, Vetrichevvel T P, Thappa DM. Idiopathic flagellate pigmentation. Indian J Dermatol [serial online] 2007 [cited 2022 Jan 26 ];52:117-118
Available from: https://www.e-ijd.org/text.asp?2007/52/2/117/33296


Full Text

Various patterns of pigmentation are known to occur with chemotherapy. The linear or streaked pigmentation which has been described as "flagellate" pigmentation is a unique side effect of bleomycin therapy. [1] Most of the patterns of pigmentation associated with chemotherapy have been described to be more common in pigmented skin. [2] The literal meaning of "flagellate" is to whip somebody or oneself as a religious punishment or for sexual pleasure (Oxford dictionary). Flagellate patterned erythema has also recently been described in association with dermatomyositis. [2] Herewith, we describe a case that presented to us with typical linear and streaked pigmentation without any systemic disease and no history of receiving bleomycin in the past.

A 15-year-old adolescent presented to us with asymptomatic hyperpigmented lesions over the back and upper limbs of six months duration. He had no skin lesions prior to onset of pigmentation and did not report scratching in the region. He did not have any antecedent systemic complaints, had not received bleomycin in the past and was not on any other medication. On physical examination, linear and streaked pigmentation was seen over the upper limbs and back (not following the Blaschko's lines) [Figure 1]. No other skin lesions were noted. A clinical diagnosis of flagellate pigmentation and postinflammatory pigmentation was considered. Routine laboratory investigations including liver and renal function tests were normal. Skin biopsy from representative lesion showed diffuse increased pigmentation in the epidermis and melanophages in the upper dermis. Based on the above clinical and histopathological findings, a final diagnosis of idiopathic flagellate pigmentation was made.

Flagellate pigmentation has been uniquely described in association with bleomycin therapy and occurs after a cumulative dose of 90-285 mg, but can also occur at lower doses. [1],[3] It usually develops after a time lag ranging from 24 hours to nine weeks after administration of bleomycin for various indications. Some patients complain of generalized pruritus immediately after the bleomycin administration, which eventually develops into the typical flagellate erythema and subsides with postinflammatory pigmentation, which may be accentuated at the sites of pressure. [2],[3] Our patient, however, did not have pruritus or any systemic illness prior to the onset of skin lesions. Flagellate patterned erythema has recently been added in the spectrum of cutaneous manifestations of dermatomyositis. [2] Similar erythematous streaked eruption is also noted with peplomycin and after ingestion of shiitake mushrooms. [3] In these situations, erythema may be followed by postinflammatory pigmentation. However, such a patterned pigmentation has never been reported to occur in isolation. Our case illustrates that flagellate pattern of pigmentation can also occur in isolation in pigmented skin and may not be associated with use of chemotherapeutic agents and systemic disease.

References

1Kumar R, Pai V. Bleomycin induced flagellate pigmentation. Indian Pediatr 2006;43:74-5.
2James WD, Berger TG, Elston DM. Andrews' diseases of the skin-clinical dermatology, 10 th ed, Saunders-Elsevier: Canada; 2006. p. 91-138.
3Yamamoto T, Nishioka K. Flagellate erythema. Int J Dermatol 2006;45:627-31.